Purpose: We describe the case of a 9-year-old boy who developed Wernicke's encephalopathy while receiving chemotherapy for acute lymphoblastic leukemia (ALL).
Patients and methods: After suffering anorexia for 4 weeks following chemotherapy, he exhibited nystagmus and ataxia. Symptoms rapidly worsened following an increased glucose load, and included a depressed consciousness, irregular respiration, and ophthalmoplegia. The serum thiamine level was 9 ng/ml (normal: 20-50). Cranial computed tomography (CT) revealed a low density area bilaterally at the neostriatum. Thiamine 100 mg/day was administered intravenously.
Results: The patient's neurological signs improved dramatically. However, he subsequently developed pancytopenia and died of pneumonia.
Conclusion: The possibility of Wernicke's encephalopathy should be considered in children who are receiving chemotherapy for malignant disease when a persistent loss of appetite is followed by such neurological symptoms as nystagmus and ataxia.